Wildfire, Sherman
- When
- October 22, 5:30 PM CST to 8:00 PM CST
- Where
- Sherman forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.278, -101.893 (the zone’s center; the record gives no point)
The Texhoma wildfire began around 1730CST about five miles east southeast of Texhoma Texas in Sherman county. The wildfire consumed approximately one thousand acres and was caused by a person shooting a gun in the grass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The Texhoma wildfire began around 1730CST about five miles east southeast of Texhoma Texas in Sherman county. The wildfire consumed approximately one thousand acres and was caused by a person shooting a gun in the grass. There were no homes or other structures threatened and there were none damaged or lost. There were also no reports of any injuries or fatalities. The wildfire was contained around 2000CST and there were four fire departments or other fire agencies that responded to the wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 22, 5:27 PM CST, 3 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 627 PM CDT Sat Oct 22 2016 .AVIATION... 00Z VFR conditions will prevail through the TAF period with south winds around 10kts expected overnight. Winds will become west, then northwesterly early Sunday morning and increase to around 10 to 15kts with maybe an occasional gust. Winds will most likely favor a northeasterly direction by afternoon, but will likely become more light and variable towards the evening. Elsenheimer && .PREV DISCUSSION... /Issued 247 PM CDT Sat Oct 22 2016/ DISCUSSION... A ridge of high pressure continues to dominate the southern Plains keeping large scale subsidence and dry air in place. Water vapor imagery does show broad cyclonic flow over the Pac NW with a strengthening jet on the upstream side. This jet will help amplify the flow some over the next few days leading to a weak disturbance crossing the Plains on Tuesday. For today through Monday...well above average temperatures are expected with generally low to mid 80s with the warmest day expected today. A developing lee trough will continue to increase winds from the southwest today leading to dry surface conditions through the late afternoon hours. A more pronounced lee surface low is expected to develop tonight in response to a subtle mid- level trough crossing the area through Sunday. This surface low will sink southward and weaken over the TX Panhandle Sunday leading to reduced wind speeds across the area as they switch to a more northerly direction. This low should also help limit max temperatures by a couple degrees compared to Saturday. On Monday winds will become more southeasterly as a transient shortwave approaches the Rockies from the west. This will lead to some low level moisture advection across the eastern zones with max temperatures mainly in the high 70s and low 80s across the Panhandles. Models are showing a fog signal Monday morning with low dew point depressions and light surface winds. Will leave out of grids for now but will be something to watch especially across the northeast half of CWA. As the shortwave crosses the Plains Tuesday with a weak surface front trailing close behind...most areas will stay dry but it looks like there may be just enough moisture along the far eastern zones to bring a slight chance of precipitation Tuesday evening. The model soundings do show some instability developing with modest height falls ahead of the shortwave which may lead to a few thunderstorms...any storm will most likely be elevated due to robust capping inversion. Also...best upper divergence progged to stay north of Panhandles with only weak sfc front, so looks like forcing will be fairly limited overall. After passage of shortwave...high pressure starts building back into the southern Plains leading to more dry weather. Temperatures will above average but not expecting to break any records with highs in the 70s and low 80s through the rest of the week. FIRE WEATHER... With the aforementioned lee low moving across the Panhandles tomorrow...not expecting critical or elevated fire weather conditions as winds are expected to be below criteria. RH should drop into the 15 to 20 percent range during the afternoon across western Panhandles, but should be last day of sub 20 percent readings for at least a few days with winds also staying below criteria into middle of next week. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 18/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 254 PM CDT SAT OCT 22 2016 OKZ001>003-TXZ001>020-230800- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 254 PM CDT SAT OCT 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH THE EARLY EVENING ACROSS THE OKLAHOMA PANHANDLE AND ALL BUT THE EASTERN TEXAS PANHANDLE. SOUTHWEST WINDS WILL BE IN THE 15 TO 20 MILE AN HOUR RANGE AND LOWEST RELATIVE HUMIDITY VALUES WILL DROP INTO THE 10 TO 20 PERCENT RANGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES TUESDAY EVENING AND OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665045.